MAUDE Adverse Event Report: CONMED CORPORATION MICROFREE RECIPROCATING SAW; SAW, POWERED, AND ACCESSORIES

CONMED CORPORATION MICROFREE RECIPROCATING SAW; SAW, POWERED, AND ACCESSORIES
Catalog Number PRO8400SB
Medical Device Problem Codes Connection Problem (2900); Device Operational Issue (2914)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/24/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Examination of the returned, used device found that blade cannot remain secure in the collet, due to the shaft being broken on the device.The saw mechanism is still attached to the device.Saw blade was not returned for evaluation.The cause of the broken shaft is not known.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution were found to have met all specifications prior to shipment.A two-year review of complaint history revealed this is the only complaint for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.The rate of failure for this failure mode is currently (b)(4).Per the instructions for use, the user is advised the following: warnings: do not use equipment if, upon receipt, the package is opened, damaged, or shows any signs of tampering.Do not operate the drills without the appropriate bur guard and collet locked.Precautions: prior to each use perform the following: ensure all accessories are correctly and completely attached.Perform the required preoperative functional tests for the equipment and accessories.Do not operate the oscillating saw or reciprocating saw without a blade locked securely in place.Damage to the handpiece may occur.Never lock the drill collet without a bur inserted.Damage to the collet may result.This issue will continue to be monitored through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that during use of the pro8400sb, microfree reciprocating saw, in a foot surgery on (b)(6) 2018, that the device it released the concomitant device, (b)(4), micro reciprocator rasp, small, cross cut, into the surgical site.The nurse then removed the blade by hand from the surgical site.There was a 4 minute delay in procedure while an alternate device was used to complete the surgery.There was no patient injury with this reported issue and the procedure was otherwise completed as planned.Additionally, the nurse stated that during assembly of the blade and the saw, the blade appeared to be loose.This report is raised on the basis of a device malfunction with a potential for injury upon reoccurrence.
 
Additional Manufacturer Narrative
Correction: due to further evaluation of the device the following codes have been updated: results code: was 3243 and is now 706.Conclusions code: was 94 and is now 13.Further evaluation of the device has found: upon disassembly of the reciprocating mechanism, the outer shaft was found to be fractured into 2 pieces.The break in the shaft contributed to the pivot pin working itself out of the outer shaft/inner locking shaft assembly.This pivot pin secures the outer and inner shaft together; the locking nut cannot tighten if this pin is not securely fastened between the two shaft components.Additionally, it was determined through further inspection that a retaining ring that keeps the ball carriage assembly in place was not installed on the back end of the reciprocating mechanism.This allowed the mechanism to move farther back during reciprocation, which put more force on the shaft than the design allows.It is likely that the lack of the retaining ring led to this premature failure.The reciprocating saw would not hold a blade due to a component failure, which was accelerated due to a missing retaining ring during assembly of the reciprocating mechanism subassembly.Due to this evaluation, further investigation has been initiated.

Brand Name
MICROFREE RECIPROCATING SAW
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
CONMED CORPORATION
11311 concept blvd
largo FL 33773
MDR Report Key7442837
Report Number1017294-2018-00053
Device Sequence Number19113726
Product Code HAB
UDI-Device Identifier10653405005759
UDI-Public(01)10653405005759(11)180124
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue NumberPRO8400SB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/13/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/24/2018
Supplement Date Received by Manufacturer04/27/2018
Initial Report FDA Received Date04/19/2018
Supplement Report FDA Received Date05/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
00505308200 RASP BLADE